Preventing ADEs in older adults
For many older adults, the risks of certain medications may outweigh the benefits of use. For this reason, the American Geriatrics Society’s Beers criteria—the latest update is scheduled for release this month—helps clinicians identify appropriate prescription drugs for older adults and reduce their exposure to adverse drug events (ADEs).
Previously updated in 2012, the guidelines—commonly known as the Beers criteria or Beers list—are intended for use in all U.S. ambulatory and institutional settings of care for adults aged 65 years and older. The criteria include the following three categories of recommendations:
- Medications to avoid in older adults regardless of diseases or conditions
- Medications considered potentially inappropriate when used in older adults with certain diseases or syndromes
- Medications that should be used with caution
A prescriber contacted the Institute for Safe Medication Practices (ISMP) through the ISMP National Medication Errors Reporting Program and asked ISMP to inform others about nitrofurantoin contraindications and the need to monitor patients who taking the drug.
Nitrofurantoin is often prescribed as suppressive therapy for patients who have recurrent urinary tract infections (UTIs). It is usually thought of as a relatively benign medication. In patients with renal impairment, however, including older adults, nitrofurantoin excretion is decreased, and the drug may not reach adequate urinary minimum inhibitory concentrations.1 For this reason, nitrofurantoin is on the Beers list.
The report described the death of an older woman that may have been related to unmonitored use of nitrofurantoin. The reporter noted that patients older than 60 years and those with renal insufficiency are more likely to experience chronic ADEs when receiving this medication for 6 months or longer, such as when the drug is used for long-term prophylaxis for recurrent UTIs. Chronic active hepatitis, chronic lung reactions, and peripheral neuropathies also have been associated with nitrofurantoin. These reactions can be life threatening and may be insidious in onset.
The degree of subsequent resolution after nitrofurantoin is discontinued may depend on therapy duration. Soon after hearing from the reporter above, we received another report that described a situation in which nitrofurantoin was prescribed for a patient with a creatinine clearance of 33 mL/min. Nitrofurantoin is contraindicated for patients with a creatinine clearance of less than 60 mL/min. A pharmacist recognized the problem, and the order was cancelled.
Older adults with decreased renal function should not receive nitrofurantoin given the availability of safer therapeutic alternatives. To avoid drug toxicity, pharmacists may want to build an alert into the computer system to remind them to check the patient’s creatinine clearance whenever this medication is prescribed.
Prescribers should consider the drug-induced adverse effects of this medication—and others, as appropriate—as a potential cause of illness or declining health in a patient, and discontinue the medication if there is any question about its contribution to illness. Periodic evaluation of chronic medications to identify any that can be discontinued is also recommended. A review of adverse effects and cases involving patients older than 60 years can be viewed at www.druglib.com/druginfo/nitrofurantoin/sideeffects_adverse-reactions/.
A 5-year study conducted at University of Illinois Hospital and Health Sciences System estimated the frequency and rates of hospitalization after emergency department visits for ADEs in older adults.2
After evaluating 12,666 cases, the researchers determined that an estimated 265,802 emergency department visits for ADEs occurred annually from 2007 to 2009 among adults aged 65 years or older. An estimated 99,628 visits required hospitalization, including inpatient admission, observation admission, and transfer to another hospital. Nearly half of these hospitalizations were among adults aged 80 years or older.
Most ADEs in older adults requiring emergency hospitalization resulted from commonly used medications. Four medications or medication classes were implicated alone or in combination in 67% of hospitalizations: warfarin (33.3%), insulin drugs (13.9%), oral antiplatelet agents (13.3%), and oral hypoglycemic agents (10.7%). Nearly two-thirds, or 65.7%, of the hospitalizations were caused by unintentional overdoses—patients took too much of their prescribed medication.
ADEs are important preventable causes of hospitalization in older adults. Coordinated efforts to promote the safe management of antithrombotic and hypoglycemic agents have the potential to substantially reduce harm to patients. Pharmacists are in a key position to help educate patients on how to take medication safely and how to monitor for ADEs before harm occurs. The Beers criteria are available at www.ismp.org/sc?id=59/.
- N Engl J Med. 1968;278(19):1032–35